Iowa, 2010

Hail in Iowa, April 4, 2010

April 4, 2010 · NWS DMX · 2 events in 1 county or zone

A weak cold front dropped southeast across the state during the afternoon of the 4th. Conditions were marginal with surface dew point values just above 50 F, and surface temperatures around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front dropped southeast across the state during the afternoon of the 4th. Conditions were marginal with surface dew point values just above 50 F, and surface temperatures around 70. The southeast part of the CWA was in a tight CAPE gradient with 2000 J/kg CAPE just southwest of the area. There was little low level shear, however 0-6km shear was in the 60 to 70 kt range. CAPE in the -10 to -30 C part of the atmosphere was around 100 J/kg. A line of thunderstorms formed near the cold front. Most of the stronger storms remained to the southeast of the CWA. One of the stronger storms passed through Wapello County, dropping nickel size hail north of Ottumwa. A secondary line of storms fired up behind the first line. These storms dropped nickel size hail south and southwest of Ottumwa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 4, 2:13 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 4, 2:13 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT SUN APR 4 2010

.SHORT TERM /TONIGHT/...
SFC TROUGH CURRENTLY EXTENDS ACROSS CNTRL IA THIS AFTERNOON AND IT
WILL CONTINUE TO PROGRESS SOUTHEAST AS HIGH PRESSURE SETTLES IN
OVERNIGHT. A STRONG SHORT WAVE OVER NORTH CENTRAL KANSAS AND WILL
MOVE ACROSS SOUTH CENTRAL IOWA THIS AFTERNOON. SOME WEAK MUCAPES
ASSOCIATED WITH THE A SMALL WINDOW REMAINS FOR A FEW THUNDERSTORMS
TO DEVELOP OVER THE FAR SOUTHEAST BEFORE THE BOUNDARY AND SHORT WAVE
TRANSLATE EAST SHORTLY AFT 00Z. DEWPOINTS OVER THIS REGION ARE
CURRENTLY IN THE LOWER 40S HOWEVER BETTER MOISTURE WITH DEWPOINTS IN
THE UPPER 40S TO LOWER 50S HAVE BEEN ADVANCING RAPIDLY NORTH ACRS MO
TODAY. IT WILL BE A RACE FOR THE MOISTURE TO ARRIVE BEFORE THE
BOUNDARY PASSES THROUGH. OTHERWISE...CLEARING SKIES AND LIGHT WINDS
OVERNIGHT WITH LOWS IN THE MID 30S TO LOWER 40S.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
DYNAMIC SYSTEM MOVING IN FOR MONDAY THROUGH TUESDAY NIGHT WILL BRING
PERIODS OF SEVERE STORMS TO CENTRAL IOWA.  THE MODELS ARE SLOWING
DOWN THE FRONT PUSHING INTO CENTRAL IOWA BUT STILL DO NUDGE IT INTO
SOUTHERN IOWA LATE IN THE AFTERNOON.  MOISTURE RETURN IS WELL
UNDERWAY BY THIS TIME WITH DEEP MOISTURE OVER SOUTHERN IOWA LATE
AFTERNOON AND MONDAY NIGHT.  THETA-E ADVECTION UP OVER THE BOUNDARY
LIFTS ACROSS THE ENTIRE CWA BY 00Z.  MEANWHILE A LOW LEVEL JET
FOCUSES INTO THE BOUNDARY LATER MONDAY NIGHT.  LOW LEVEL SHEAR OF
60-80 KTS ALSO FOCUSED ALONG THE BOUNDARY.  BOTTOM LINE IS THAT
MONDAY WILL LIKELY START OUT QUIET BUT BY MID TO LATE AFTERNOON
STORMS WILL ERUPT ALONG THE BOUNDARY AND ALL MODES OF SEVERE WEATHER
IS ANTICIPATED.  THE BOUNDARY SLOWLY LIFTS NORTH ACROSS THE CWA
OVERNIGHT WITH THE AFOREMENTIONED PARAMETERS ALL PEGGED ALONG THE
BOUNDARY AND A SIG TOR PARAMETER BETWEEN 7 AND 12 THROUGH THE
EVENING HOURS.  IT WILL BE A LONG NIGHT WITH SEVERE WEATHER POSSIBLE
THE ENTIRE NIGHT ALONG WITH HEAVY RAIN POTENTIAL AS STORMS TRAIN
ALONG THE BOUNDARY BETWEEN THE I-80 AND HIGHWAY 30 CORRIDOR.  HYDRO
ISSUES WILL BECOME A CONCERN MONDAY NIGHT AS A RESULT.

ON TUESDAY THE SURFACE LOW LIFTS ACROSS IOWA WITH THE LOW CENTERED
OVER NW IA AND THE WARM FRONT AROUND THE HIGHWAY 20 CORRIDOR WITH
THE COLD FRONT TRAILING INTO SW IA DURING PEAK HEATING.  SHEAR IS
ONCE AGAIN PEGGED ALONG THE BOUNDARIES THOUGH IT IS JUST A TOUCH
LESS THAN MONDAY.  I EXPECT SEVERE STORMS ON TUESDAY ONCE AGAIN WITH
HEAVY RAIN A CONTINUED THREAT AND HYDRO ISSUES CONTINUING.  THE
SYSTEM PUSHES EAST OF THE CWA TUESDAY NIGHT WITH LINGERING SHOWERS
AND PERHAPS THUNDERSTORMS.  I DID LEAVE A THREAT FOR SEVERE STORMS
EAST TUESDAY EVENING AS TIMING OF THE FRONTAL PASSAGE IS STILL
UNCLEAR.  SOME POTENTIAL FOR SHOWERS AND THUNDERSTORMS EVEN ON
WEDNESDAY AS THE UPPER LEVEL TROUGH PULLS EAST BUT THE SEVERE THREAT
SHOULD BE GONE BY THIS TIME.

THE REST OF THE EXTENDED LOOKS QUIET WITH A NORTHWEST FLOW ALOFT AND
NO SYSTEMS FORESEEN IN THE FLOW...THOUGH NW FLOW SITUATIONS CAN
CHANGE QUICKLY.  AT THIS POINT I KEPT THE OUT PERIODS DRY WITH ONLY
NORMAL TO SLIGHTLY ABOVE NORMAL TEMPS.

&&

.AVIATION...
04/18Z...VFR CONDITIONS SHOULD PERSIST THROUGH THE TAF PERIOD.
POSSIBLE AN ISOLATED THUNDERSTORM MAY DEVELOP IN VICINITY OF KOTM
LATE AFTERNOON. OTHERWISE WESTERLY WINDS BECOMING LIGHT NORTHWEST
OVERNIGHT THEN GRADUALLY TRANSITIONING TO EASTERLY FROM SOUTH TO
NORTH ON MONDAY ALONG WITH INCREASING MID LEVEL CLOUD DECK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...FAB
Hazardous weather outlook, Apr 4, 2:53 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT SUN APR 4 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>085-
092>094-052100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-
353 PM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE GREATEST POTENTIAL FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
MONDAY NIGHT WHEN NUMEROUS SEVERE THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE. THERE ALSO IS A
POTENTIAL FOR HEAVY RAINFALL DURING THIS PERIOD. IN ADDITION TO A
FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS
BACK ABOVE FLOOD STAGE.

ADDITIONAL SEVERE STORMS ARE POSSIBLE ON TUESDAY
WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS AS THE
PRIMARY THREATS ALONG WITH A SECONDARY TORNADIC THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY MONDAY THROUGH MONDAY NIGHT.

IAZ086-095>097-052100-
WAPELLO-WAYNE-APPANOOSE-DAVIS-
353 PM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. A SEVERE
STORM WITH QUARTER SIZED HAIL AND AN ISOLATE TORNADO IS POSSIBLE.

A TORNADO WATCH IS IN EFFECT FOR THE AREA. PLEASE SEE OUR WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE GREATEST POTENTIAL FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
MONDAY NIGHT WHEN NUMEROUS SEVERE THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE. THERE ALSO IS A
POTENTIAL FOR HEAVY RAINFALL DURING THIS PERIOD. IN ADDITION TO A
FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS
BACK ABOVE FLOOD STAGE.

ADDITIONAL SEVERE STORMS ARE POSSIBLE ON TUESDAY WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS
ALONG WITH A SECONDARY TORNADIC THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH 8 PM TONIGHT THEN LIKELY
MONDAY THROUGH TUESDAY.

DONAVON

In the hours before

Special weather statement, Apr 4, 3:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT SUN APR 4 2010

IAZ075-042215-
MAHASKA-
441 PM CDT SUN APR 4 2010

...STRONG THUNDERSTORMS OVER MAHASKA COUNTY LATE THIS AFTERNOON...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL MAHASKA COUNTY...MOVING
NORTHEAST AT 75 MPH.

UP TO DIME OR PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FREMONT AND ROSE HILL BY 445 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMALL
Special weather statement, Apr 4, 4:07 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT SUN APR 4 2010

IAZ074-075-084-085-094-042330-
MARION-MAHASKA-LUCAS-MONROE-DECATUR-
INCLUDING THE CITIES OF...KNOXVILLE...OSKALOOSA...CHARITON...
ALBIA...LEON
507 PM CDT SUN APR 4 2010

...STRONG THUNDERSTORMS OVER SOUTHEAST IOWA EARLY THIS EVENING...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHEAST
IOWA THROUGH 700 PM ALONG AND EAST OF A LAMONI TO KNOXVILLE LINE.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO NICKEL OR QUARTER
SIZED HAIL...BRIEF HEAVY RAINS...AND WIND GUSTS OF 30 MPH.

IAZ086-095>097-042330-
WAPELLO-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...OTTUMWA...CORYDON...CENTERVILLE...
BLOOMFIELD
507 PM CDT SUN APR 4 2010

...A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM THIS EVENING...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHEAST
IOWA THROUGH 700 PM ALONG AND EAST OF A LAMONI TO KNOXVILLE LINE.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO NICKEL OR QUARTER
SIZED HAIL...BRIEF HEAVY RAINS...AND WIND GUSTS OF 30 MPH.

SMALL

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wapello

When
April 4, 4:15 PM CST
Where
Wapello County, 2.2 mi WNW of Dahlonega
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.060, -92.410

Hail, Wapello

When
April 4, 5:42 PM CST
Where
Wapello County, 2.95 mi SSE of Rutledge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.940, -92.450

The coverage of hail was minimal.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214177, 214252.